Hail, Comanche
- When
- September 17, 3:55 PM CST
- Where
- Comanche County, 4 mi N of Coldwater
- Measured
- 1.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.317, -99.333
7 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 17, 1:59 PM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 259 PM CDT FRI SEP 17 2004 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES ARE CHANCES FOR A FEW THUNDERSTORMS IN THE FAR WEST TONIGHT, WIND SPEEDS SATURDAY AND SUNDAY, AND HIGHS ON SUNDAY WITH MORE CLOUDS COMING IN. CURRENT UPPER AIR ANALYSIS SHOWS WESTERN KANSAS IN BETWEEN 2 UPPER JETS ONE TO THE NORTH AND ONE SOUTH. WARM AIR ALOFT WAS ALSO SPREADING IN FROM THE WEST AT MID LEVELS AND SHOULD HELP TO KEEP ANY THUNDERSTORMS FROM FORMING. CURRENT SATELLITE SHOWS SOME BUBBLING CU IN EXTREME SOUTHEAST COLORADO AND AS HEATING PROGRESSES NEAR 100 A FEW MAY BREAK THE CAP INTO FAR WESTERN KANSAS THIS EVENING. WILL THROUGH IN A SMALL POP TO COVER. OTHERWISE SKIES WILL BE MAINLY CLEAR TONIGHT WITH MILD TEMPS IN THE LOW TO MID 60S AND SOUTH WINDS OF 5 TO 15 MPH. MOST OF THE BOUNDARY LAYER MOISTURE HAS MIXED OUT OR SHIFTED EAST SO DO NOT THINK STRATUS WILL BE A PROBLEM TONIGHT. SATURDAY LOOKS WINDY WITH 20 TO 35 MPH WITH LOTS OF HOT AIR AT 850 MB FORECAST. GOOD MIXING AND PLENTY OF SUNSHINE WILL BRING TEMPS INTO THE UPPER 90S PERHAPS A FEW 100S. WINDS MAY ALSO APPROACH WIND ADVISORY CRITERIA. FOR SATURDAY NIGHT LATE AND SUNDAY LOOK FOR INCREASING UPPER LEVEL MOISTURE WITH CIRROSTRATUS. PLUS AS UPPER RIDGE MOVES EAST, THE WHOLE ATMOSPHERE COOLS. THIS COMBO WILL BRING HIGH TEMPS SEVERAL DEGREES COOLER THAN SATURDAY AND INTO THE UPPER 80S TO AROUND 90. IF THE CLOUDS DO NOT MATERIALIZE AS FORECAST THE HIGHS COULD BE WARMER. THE 850MB PRESSURE GRADIENT ALSO TIGHT SO ONCE AGAIN WILL HAVE WINDY CONDITIONS AND FLIRT WITH WIND ADVISORY CRITERIA. A FEW THUNDERSTORMS WILL BE POSSIBLE IN THE FAR WEST ON SUNDAY AFTERNOON AS A FEW UPPER WAVES COMBINE WITH INCREASING LAYER MOISTURE. DAYS 3-7... AS WAS STATED IN THE PREVIOUS DISCUSSION, THE BIG CHALLENGE CONTINUES TO BE THE HANDLING OF THE WESTERN TROUGH AROUND THE MIDDLE OF NEXT WEEK. THE GFS CONTINUES TO FLIP FLOP (06Z GFS SLOW CUTOFF SOLUTION...12Z PROGRESSIVE) AND IS STRUGGLING WITH THE EVOLUTION OF THE PATTERN. THE 00Z ECMWF AND CANADIAN WERE MORE PROGRESSIVE, LIKE THE 12Z GFS. THE 12Z CANADIAN IS NOW SLOWER ALONG WITH THE 00Z AND 12Z UKMET. IT IS OBVIOUS THAT THE MODELS ARE HAVING TROUBLE WITH THIS PATTERN, AND WITH THAT COMES LOW CONFIDENCE. ABOUT THE ONLY THING TO GO ON SHOWS UP IN THE 250MB WIND ANOMALIES OVER THE WESTERN PACIFIC. THE ANOMALIES SHOW AN ABNORMALLY DEEP TROUGH DIGGING IN THAT REGION WHICH MAY END UP CAUSING MORE OF AN AMPLIFIED, SLOWER PATTERN DOWNSTREAM NEXT WEEK. ALL THAT BEING SAID, AM NOT PLANNING ANY BIG CHANGES TO THE EXTENDED AT THIS TIME. I LOWERED WEDNESDAY AND THURSDAY MAXES A COUPLE MORE DEGREES, BECAUSE WITH A SLOWER SOLUTION COMES A COOLER AND WETTER SOLUTION AND THAT IS POSSIBLE. STILL THINK THE BEST CHANCE OF RAIN WILL BE WITH THE FRONT TUESDAY EVENING SO RAISED POPS TO 40. I AM EXTENDING A SILENT POP INTO THURSDAY TO COVER FOR THE POSSIBILITY OF IT BEING SLOWER COMING OUT. THIS IS A VERY DIFFICULT FORECAST TODAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 96 67 88 / 00 00 00 00 GCK 63 97 65 88 / 00 00 00 10 EHA 62 97 64 88 / 20 00 00 20 LBL 63 97 65 88 / 00 00 00 10 HYS 64 97 68 89 / 00 00 00 00 P28 69 96 69 90 / 00 00 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 06/LACY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT FRI SEP 17 2004 KSZ030-031-043>046-061>066-074>081-084>090-181000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CDT (400 AM MDT) FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY INTO TUESDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL NOT BE REQUIRED TODAY OR TONIGHT. RITTERLING/01
The Dodge City radar (KDDC), 75 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423471, 5423472, 5423473, 5423474, 5423475, 5423476, 5423477.